Nevada, 2012Cold in Nevada, January 7, 2012
January 7, 2012 · NWS VEF · 1 event in 1 county or zone
A man died of hypothermia in Las Vegas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died of hypothermia in Las Vegas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 7, 3:07 AM PST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 7, 3:07 AM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 AM PST SAT JAN 7 2012
.SYNOPSIS...AS A LOW PRESSURE SYSTEM SLIDES SOUTHEAST ACROSS UTAH
TODAY IT WILL BRING A SLIGHT CHANCE OF SHOWERS TO LINCOLN AND
NORTHERN MOHAVE COUNTIES...ALONG WITH COOLER TEMPERATURES AND BRISK
NORTHERLY WINDS AREAWIDE TODAY THROUGH SUNDAY. HIGH PRESSURE WILL
REBUILD EARLY IN THE WEEK...BRINGING GENERALLY QUIET WEATHER.
&&
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...SATELLITE SHOWS NARROW
BAND OF HIGH CLOUDS OVER CLARK AND NORTHERN MOHAVE COUNTIES
ASSOCIATED WITH JETSTREAK OVER THE AREA WHILE LOWER CLOUDS LIE
ACROSS NORTHERN NEVADA AND NORTHERN UTAH ASSOCIATED WITH UPPER
TROUGH. SO FAR...DIFFICULT TO FIND MANY REPORTS OF PRECIPITATION
ACROSS NORTHERN NEVADA WITH SNOW FINALLY STARTING TO FALL AT ELKO
WITHIN THE LAST HOUR.
UPPER TROUGH PROGGED TO CONTINUE SLIDING SOUTHEAST ACROSS THE
EASTERN GREAT BASIN AND CENTRAL ROCKIES. FAR NORTHEAST LINCOLN
COUNTY COULD STILL SEE SOME LIGHT SNOW SHOWERS LATER TODAY BUT MAIN
ISSUE WITH THE PASSAGE OF THIS SYSTEM WILL BE WIND AND COLDER
TEMPERATURES.
AT 3 AM...COLD FRONT DRAPED ACROSS CENTRAL NEVADA WITH STRONGEST
PUSH OF NORTHWEST WINDS LAGGING SEVERAL HUNDRED MILES BEHIND THE
COLD FRONT ACROSS FAR NORTHERN NEVADA. TIMING OF COLD FRONT LOOKS TO
BE AROUND NOON IN LAS VEGAS...THEN CLEARING THE REMAINDER OF THE
MOJAVE DESERT AND COLORADO RIVER ZONES BY LATE EVENING. BREEZY TO
WINDY AT TIMES TODAY THROUGH SUNDAY BEHIND THE FRONT. MAIN CONCERN
FOR IMPACTS DUE TO THE WIND WILL BE ON AREA LAKES TONIGHT THROUGH
SUNDAY. WILL GO AHEAD AND ISSUE A LAKE WIND ADVISORY WITH THIS
PACKAGE FOR LAKE MEAD...LAKE MOHAVE AND LAKE HAVASU RUNNING FROM 6
PM PST SATURDAY - 6 PM PST SUNDAY. COLD AIR ADVECTION WILL LEAD TO
AROUND A 10 DEGREES DROP IN TEMPERATURES IN SOUTH CENTRAL NEVADA
TODAY...THEN ABOUT A 7 TO 10 DEGREE DROP FOR THE REMAINDER OF THE
AREA SUNDAY.
WINDS WILL DIMINISH SUNDAY NIGHT INTO MONDAY WHILE TEMPERATURES WARM
MODESTLY ON MONDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
.LONG TERM...MODEL FORECASTS OVER THE PAST 24 HRS HAS PRODUCED MORE
QUESTIONS THAN THEY HAVE PROVIDED ANSWERS. MODEL BY MODEL FORECASTS
BEGINNING WITH THE 00Z ECMWF HAS A CLOSED H5 CIRCULATION ROUGHLY 450
MILES OFF THE WEST COAST WHILE ITS 12Z RUN THIS MORNING HAD IT OVER
POINT CONCEPTION ALONG THE SOUTHERN CALIFORNIA COAST. THE 00Z RUN OF
THE GFS WAS SIMILAR TO THE 12Z EC WITH THE LOW NEAR POINT CONCEPTION
BUT THE 18Z/12Z RUNS HAD IT CENTERED 700/350 MILES OFF THE WEST
COAST RESPECTIVELY. THE GEM 00Z AND 12Z SOLUTIONS WERE CONSISTENT
WITH AN OPEN...POSITIVELY TILTED TROUGH CENTERED OVER THE FOUR
CORNERS. SINCE THE EVENTUAL EVOLUTION OF THE SYSTEM REMAINS IN
QUESTION...CHANGES TO THE GRIDS WERE HELD TO A MINIMUM AS THE
DIFFERENT SCENARIOS WOULD LIKELY HAVE DIFFERENT RESULTS WITH REGARDS
TO SENSIBLE WEATHER WITHIN THE CWA. FOR NOW...WILL CONTINUE TO CALL
FOR DRY CONDITIONS WITH TEMPERATURES SLIGHTLY ABOVE NORMAL TUESDAY
THROUGH FRIDAY.
&&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS AT 4-8 KTS EARLY
THIS MORNING WITH A PERIOD OF BKN HIGH LEVEL CIRRUS. SKIES WILL THEN
BECOME MAINLY CLEAR AND STAY THAT WAY THROUGH THIS EVENING. A COLD
FRONT WILL MOVE THROUGH SOUTHERN NEVADA TODAY WITH TIMING THROUGH
KLAS OF EARLY AFTERNOON. NORTH WIND SPEEDS INITIALLY BEHIND THE
FRONT OF 12-15 KTS SUSTAINED WITH GUSTS AROUND 20 KTS BUT THEY COULD
INCREASE TO 15-20KTS WITH GUSTS TO 30KTS TONIGHT. A FEW LOWER CLOUDS
ARE POSSIBLE ALONG THE FRONT BUT SHOULD BE ABOVE 8K FEET. MECHANICAL
TURBULENCE IS LIKELY THIS AFTERNOON INTO TONIGHT DUE TO STRONG WIND
CONDITIONS ALOFT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY
TURNING WINDS TO THE NORTHWEST/NORTH. WINDS SPEEDS OF 12-18 KTS WITH
GUSTS OF 20-25 KTS INITIALLY BEHIND THE FRONT INCREASING TO 15-25KTS
WITH GUSTS UP TO 35KTS AS THE SURFACE GRADIENT STRENGTHENS. CLOUD
COVER WILL BE LIMITED EXCEPT ALONG THE FRONT WHERE CIGS FROM 8-10K
FEET ARE POSSIBLE. LIMITED LIGHT SHOWER ACTIVITY SHOULD BE CONFINED
TO MAINLY LINCOLN AND NORTHERN MOHAVE COUNTIES AS THE FRONT MOVES
THROUGH. MECHANICAL TURBULENCE WILL BE POSSIBLE SATURDAY AFTERNOON
INTO SATURDAY NIGHT DUE TO INCREASING WINDS ALOFT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST SUNDAY FOR
NVZ021.
AZ...LAKE WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM MST SUNDAY FOR
AZZ002-036.
CA...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST SUNDAY FOR
CAZ527.
&&
PIERCE/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 7, 4:06 AM PST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 AM PST SAT JAN 7 2012
AZZ002-036-CAZ527-NVZ021-080800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
406 AM PST SAT JAN 7 2012 /506 AM MST SAT JAN 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FROM 6 PM PST /7 PM MST/ THIS
EVENING TO 6 PM PST /7 PM MST/ SUNDAY. NORTH WINDS OF 20 TO 30 MPH
WILL INCREASE DOWN THE COLORADO RIVER VALLEY BEHIND A COLD FRONT
THIS EVENING. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH
AND HAZARDOUS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL PERSIST
THROUGH SUNDAY. STRONGEST WINDS ON SUNDAY SHOULD OCCUR SOUTH OF
HOOVER DAM. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND
HAZARDOUS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-CAZ519>526-NVZ014>020-022-080800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
406 AM PST SAT JAN 7 2012 /506 AM MST SAT JAN 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Cold/Wind Chill, Las Vegas Valley
- When
- January 7, 6:00 AM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
One man died of hypothermia in Las Vegas.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, January 7 to 8, 2012$25,000 · 71 kt wind · 3 events
- High Surf in Hawaii, January 7 to 9, 201211 events
- Winter Weather in Colorado, January 7 to 8, 20128 events
- Blizzard in Alaska, January 7, 20123 events
- High Wind in California, January 7 to 8, 201272 kt wind · 3 events
- Winter Storm in Alaska, January 7 to 8, 20122 events
- Winter Weather in Utah, January 7, 20121 event
- Winter Weather in Colorado, January 7 to 8, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356947.